Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 22, 2018, 11:57 AM MST for Albany County, Laramie County, Platte County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 2018, 11:57 AM MST (18:57 UTC)
- Expired
- Jan 22, 2018, 2:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 12:15 PM MST | HIGH SUST WINDS 41 | 9 S Wheatland, WY | THIS IS WYDOT SITE BORDEAUX. THE WIND FOR THE PAST HOUR RANGED FROM 40 MPH TO 46 MPH. |
| Jan 22, 12:50 PM MST | HIGH SUST WINDS 40 | Bordeaux, WY | BORDEAUX WYDOT SITE. AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 1250 PM MST. PEAK SUSTAINED WIND 46 MPH. PEAK GUST 54 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184 WWUS75 KCYS 221857 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1157 AM MST Mon Jan 22 2018 ...STRONG WINDS ALONG INTERSTATE 25 BETWEEN CHUGWATER AND WHEATLAND TODAY... WYZ106-230100- /O.NEW.KCYS.HW.W.0005.180122T1857Z-180123T0100Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 1157 AM MST Mon Jan 22 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until 6 PM MST this evening. * TIMING...Through 6 PM MST. * WINDS...West 40 to 50 MPH with gusts 55 to 60 MPH. * IMPACTS...Mainly to transportation. Dangerous travel for light weight and high profile vehicles with a significant risk for blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
1 follow-up statement
153 WWUS75 KCYS 222145 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 245 PM MST Mon Jan 22 2018 WYZ106-222245- /O.CAN.KCYS.HW.W.0005.000000T0000Z-180123T0100Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 245 PM MST Mon Jan 22 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Warning. Wind speeds have diminished below warning criteria. However, west winds of 30 to 40 MPH with gusts around 45 MPH will remain possible this afternoon. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 22, 4:59 AM MST, 6 hours 58 minutes earlier.
Area forecast discussion, Jan 22, 4:59 AM MST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
459 AM MST Mon Jan 22 2018
.SHORT TERM...(Today through Tuesday Night)
Issued at 458 AM MST Mon Jan 22 2018
Main concern today will center on blowing snow potential as winds
increase today across much of the area. Wind gusts this morning
have held generally in the 25-40 mph range across southeast
Wyoming, with lesser values observed across the western Nebraska
Panhandle. Although significant drifting snow is impacting travel
on rural roads, visibilities have yet to be reduced significantly
per WYDOT RWIS sensors and webcams. Short range models prog KCAG-
KCPR LLVL heights increase to between 40-50 meters by around 18z
today. Winds will increase as a result, with wind gusts of 40-55
mph expected especially during peak of mixing between 10A-3P.
This will certainly produce areas of reduced visibilities in
blowing and drifting snow. Local ground blizzards will be a
possibility as well, especially near Arlington & Bordeaux around
that midday hour. Because no precipitation is involved today,
opted to change the highlight to a Winter Weather Advisory for
blowing snow at Arlington, over the I80 Summit, as well as in the
Bordeaux area. Trends will need to be monitored closely for the
potential for a Blizzard Warning should conditions warrant. Winds
will decrease late this afternoon and tonight, but remain
somewhat breezy.
Otherwise, skies will be mostly sunny today, as yesterday's system
departs. Highs will climb back to near freezing east of the
mountains, and hold in the 20s west.
Fast-moving shortwave embedded within northwest flow will bring a
quick-shot of mountain snow later tonight. A quick 2-4" of snow
can be expected over the Snowy/Sierra Madres. Otherwise, Tuesday
will be dry, with high temperatures again reaching the low-mid 30s
at most locations.
Winds will begin to increase once again Tuesday Night and
Wednesday morning as KCAG-KCPR low-level height gradients once
again increase towards 50-60 meters. Will need to keep an eye on
this period as potential our next period of high wind potential.
For now, have increased winds to just below criteria as a result..
.LONG TERM...(Wednesday through Sunday)
Issued at 458 AM MST Mon Jan 22 2018
High wind potential continues across the southeast Wyoming Wind
corridor into Wednesday. Otherwise, a transitory ridge will build
keeping conditions and temperatures warming into the 40s for
Wednesday and Thursday. Both the GFS/ECMWF have trended weaker
for the progressive late week system, mainly just targeting the
higher terrain Thursday night and Friday. Nonetheless, several
inches of accumulation will be possible mainly over the Snowy,
Sierra Madre, and northern Laramie Ranges. Cold fropa will cool us
back into the 30s for Friday and Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 458 AM MST Mon Jan 22 2018
VFR all airports next 24 hours. No issues expected.
&&
.FIRE WEATHER...
Issued at 458 AM MST Mon Jan 22 2018
No fire weather concerns today as widespread snow fell across the
region yesterday. Breezy to locally windy conditions will produce
areas of blowing and drifting snow. Temperatures warm back into
the 40s for Wednesday and Thursday, with the next chance of snow
returning to the mountains Thursday night and Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 2 PM MST this afternoon for WYZ106-
110-116-117.
NE...None.
&&
SHORT TERM...CAH
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...CAHHazardous weather outlook, Jan 22, 5:25 AM MST, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 525 AM MST Mon Jan 22 2018 WYZ101>119-231230- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 525 AM MST Mon Jan 22 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Areas of blowing snow can be expected across much of southeast Wyoming today. A Winter Weather Advisory has been issued for blowing snow near Arlington between Rawlins and Laramie, over the I-80 Summit between Laramie and Cheyenne, and along I-25 between Chugwater and Wheatland. In these areas, visibilities will be reduced to less than one half miles at times. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Fast-moving storms system to drop a quick 2 to 4 inches of snow over the southeast Wyoming mountains late tonight and early Tuesday. Winds will increase across the southeast Wyoming wind corridor once again late Tuesday night and Wednesday morning. Gusts of 45-60 mph will be possible. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-231230- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 525 AM MST Mon Jan 22 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Pockets of blowing and drifting snow will make for slick and snow-covered road conditions today. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Local storm report, Jan 22, 6:56 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 AM MST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW SHIRLEY BASIN 42.35N 106.21W
01/22/2018 M8.0 INCH CARBON WY CO-OP OBSERVER
SNOW DEPTH 8 INCHES.
&&
DDEALLocal storm report, Jan 22, 10:30 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HIGH SUST WINDS 9 S WHEATLAND 41.92N 104.96W
01/22/2018 M42.00 MPH PLATTE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE BORDEAUX.
&&
DDEALLocal storm report, Jan 22, 10:34 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HEAVY SNOW SIDNEY 41.13N 102.97W
01/22/2018 E6.0 INCH CHEYENNE NE PUBLIC
ESTIMATED SNOWFALL FROM JAN 21 STORM.
&&
HAMMERThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 4:11 AM MST | Winter Weather Advisory | CYS | Albany, Carbon, Laramie, Platte | 10 hr |
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.